GRAND FORKS, N.D. — Grand Forks police are warning people about a potentially dangerous substance after responding to four drug overdoses in the last week.

Police say the overdoses involved a form of a white powder users thought was heroin, but likely laced with fentanyl, a powerful synthetic opioid.

Fentanyl is considered to be 50 times more potent than street heroin and death can occur through skin contact or inhalation.

None of the overdoses was fatal, but required life saving measures and medical attention. Police believe there have been additional overdoses that have not been reported.

North Dakota has a law that protects people from prosecution if they seek medical assistance for someone who is overdosing on drugs.

Author photo
The AP is one of the largest and most trusted sources of independent newsgathering. AP is neither privately owned nor government-funded; instead, as a not-for-profit news cooperative owned by its American newspaper and broadcast members, it can maintain its single-minded focus on newsgathering and its commitment to the highest standards of objective, accurate journalism.